Alert archive / Utah / Red Flag Warnings in 2018
Red Flag Warning 20, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Aug 19, 2018, 2:41 PM MDT for 14 counties in Utah. It took effect at Aug 20, 2018, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2018, 2:41 PM MDT (20:41 UTC)
- In effect from
- Aug 20, 2018, 12:00 PM MDT
- Expired
- Aug 20, 2018, 10:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Salt Lake City, UT
Counties Box Elder County, UT, Cache County, UT, Davis County, UT, Juab County, UT, Millard County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Summit County, UT, Tooele County, UT, Utah County, UT, Wasatch County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 80 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3045 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
691 WWUS85 KSLC 192041 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 241 PM MDT Sun Aug 19 2018 UTZ492-201100- /O.UPG.KSLC.FW.A.0004.180820T1800Z-180821T0400Z/ /O.NEW.KSLC.FW.W.0020.180820T1800Z-180821T0400Z/ Central Utah West Desert- 241 PM MDT Sun Aug 19 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 492... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 10 PM MDT Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ478-201100- /O.NEW.KSLC.FW.W.0020.180820T1800Z-180821T0400Z/ Salt Lake Desert- 241 PM MDT Sun Aug 19 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 10 PM MDT Monday. * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert mainly south of interstate 80. * WINDS...South winds 10 to 20 mph with gusts near 30 mph. * RELATIVE HUMIDITY...Between 10 and 14 percent * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
3 follow-up statements
340 WWUS85 KSLC 200920 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 320 AM MDT Mon Aug 20 2018 UTZ492-202200- /O.CON.KSLC.FW.W.0020.180820T1800Z-180821T0400Z/ Central Utah West Desert- 320 AM MDT Mon Aug 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 492... * AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ478-202200- /O.CON.KSLC.FW.W.0020.180820T1800Z-180821T0400Z/ Salt Lake Desert- 320 AM MDT Mon Aug 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert south of I-80. * WINDS...South winds 10 to 20 mph with gusts near 30 mph. * RELATIVE HUMIDITY...Between 10 and 14 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
853 WWUS85 KSLC 201444 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 844 AM MDT Mon Aug 20 2018 UTZ479-202245- /O.EXA.KSLC.FW.W.0020.180820T1800Z-180821T0400Z/ Wasatch Mountains- 844 AM MDT Mon Aug 20 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR DRY LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 479... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 10 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains. * THUNDERSTORMS...Scattered dry thunderstorms are expected to develop this afternoon and continue into the evening hours across the area. Strong gusty winds can also be expected near any storms which develop. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ492-202245- /O.CON.KSLC.FW.W.0020.180820T1800Z-180821T0400Z/ Central Utah West Desert- 844 AM MDT Mon Aug 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 492... * AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ478-202245- /O.CON.KSLC.FW.W.0020.180820T1800Z-180821T0400Z/ Salt Lake Desert- 844 AM MDT Mon Aug 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AS WELL AS GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert. * THUNDERSTORMS...Scattered dry thunderstorms are expected to develop this afternoon and continue into the evening hours across the eastern half of zone 478. Strong gusty winds can also be expected near any storms which develop. * WINDS...South winds 10 to 20 mph with gusts near 30 mph away from thunderstorms across areas south of I-80. * RELATIVE HUMIDITY...Between 10 and 14 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
810 WWUS85 KSLC 202125 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 325 PM MDT Mon Aug 20 2018 UTZ478-210400- /O.CON.KSLC.FW.W.0020.000000T0000Z-180821T0400Z/ Salt Lake Desert- 325 PM MDT Mon Aug 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AS WELL AS GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert. * THUNDERSTORMS...Scattered dry thunderstorms will continue into the late afternoon and evening, mainly south of I-80. Strong gusty winds can also be expected near any storms which develop. * WINDS...South winds 15 to 25 mph with gusts near 40 mph away from thunderstorms across areas south of I-80. * RELATIVE HUMIDITY...Between 10 and 14 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ492-210400- /O.CON.KSLC.FW.W.0020.000000T0000Z-180821T0400Z/ Central Utah West Desert- 325 PM MDT Mon Aug 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 492... * AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ479-210400- /O.CON.KSLC.FW.W.0020.000000T0000Z-180821T0400Z/ Wasatch Mountains- 325 PM MDT Mon Aug 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR DRY LIGHTNING AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 479... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains. * THUNDERSTORMS...Scattered dry thunderstorms will continue into the late afternoon and evening, mainly south of I-80. Strong gusty winds can also be expected near any storms which develop. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 19, 10:02 AM MDT, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 19, 10:02 AM MDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1002 AM MDT Sun Aug 19 2018
.SYNOPSIS...High pressure aloft over the region will keep a dry
and stable airmass over the area today. Moisture will begin to
work north across the Great Basin during the first half of the
week.
&&
.DISCUSSION...The upper ridge currently centered to the west of
Utah will gradually shift east over the state tonight, then
continue on into Colorado during the day Monday. Moisture pinned
to the south in Arizona/southern Nevada will begin to advect
northward as a southwest flow aloft develops behind the exiting
upper ridge.
The main issue today remains the smoke from the western states
wildfires. Trajectories of the mean layer flow over the top of the
upper ridge pass over the more active fires in Oregon and
California. Smoke should thicken up again across the northern
Utah/southwest Wyoming this afternoon/early evening. Looking at
some improvement early in the week as the mean layer flow turns
more to the south-southwest across the region.
Model guidance from the GFS appears to be rather aggressive with
the initial development of convection Monday. Said convection is
forecast to begin over east-central Nevada late tonight, then
expand quickly across northwest Utah Monday morning. The model
does seem to be getting ahead of itself as sufficient moisture to
support convection will likely lag back to the south until late
Monday afternoon/evening at the soonest. More inclined at this
point follow the 12Z NAM/00Z ECMWF which associates precip more
with the Pacific Northwest trough across far northern Utah during
the late afternoon and evening.
Concerning the aforementioned Pacific Northwest trough, see this
feature remaining just off to the north and west of Utah as
forecast through midweek. Moisture pumped in ahead of this feature
will support an increasing amount of diurnal convection early in
the week, with some organized convection possible in association
with any vorticity lobes that eject out ahead of the main trough.
Wednesday looks to be convectively active, followed by a drying
trend heading into the latter portion of the week.
&&
.AVIATION...Smoke from the western states wildfires could be an
issue at the KSLC terminal this afternoon through early this
evening. Prevailing visibilities should remain in the VFR
category, though brief periods of MVFR are possible in pockets of
more dense smoke. Winds will turn from the southeast to northwest
between 18Z and 19Z, then return to the southeast around 05z this
evening.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Monday afternoon through Monday evening
for UTZ492.
WY...None.
&&
CONGER
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 19, 5:44 AM MDT, 8 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 544 AM MDT Sun Aug 19 2018 UTZ001>016-019>021-517-518-WYZ021-201300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 544 AM MDT Sun Aug 19 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected today and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Southwest winds will increase across western Utah Monday, becoming strong and gusty during the afternoon and evening. These winds will combine with low humidities to create hazardous fire weather conditions across west-central Utah where fuels are critically dry. Moisture is expected to return to the area beginning Monday and continuing through at least the middle part of next week. This will bring thunderstorms back to the area, with storms initially producing gusty winds on Monday afternoon, then transitioning to heavier rain with a potential for isolated flash flooding Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:24 AM MDT | Fire Weather Watch | SLC | Juab, Millard, Sanpete | 11 hr |
Nearby
Red Flag Warnings in Utah, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.